Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 225, NWS Pittsburgh, PA

August 23, 2002Indiana County, Pennsylvania

NWS Pittsburgh, PA issued this severe thunderstorm warning at Aug 23, 2002, 6:45 PM EDT for Indiana County, Pennsylvania. It was in force for 60 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 23, 2002, 6:45 PM EDT (22:45 UTC)
Expired
Aug 23, 2002, 7:45 PM EDT
In force
60 min
Issued by
NWS Pittsburgh, PA
Area
Whole counties

County Indiana County, PA

The radar

The State College radar (KCCX), 96 km from the middle of the area, began a volume at 22:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 12:00Z, 10.8 hours before the alert went out and 90 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2002-08-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 165 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2002-08-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 45 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
165 J/kg
Mixed-layer CIN
-63 J/kg
Mixed-layer LCL
684 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
45 m²/s²
0-3 km storm-relative helicity
81 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 23, 2:02 PM EDT, 4 hours 43 minutes earlier.

Area forecast discussion, Aug 23, 2:02 PM EDT, 4 hours 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
202 PM EDT FRI AUG 23 2002

SHOWERS AND TSTMS CONT TO POP OVER FA IN VCNTY OF STATIONARY
BOUNDARY. LINES OF CONVECTION ARE FORMING IN SRN IN, SRN OH AND NRN
KY ATTM. DURING THE EVENING HOURS AND TONIGHT LOW PRESSURE AREA
MOVES EAST ALONG BOUNDARY. MESO ETA SHOWS MOST UNSTABLE AREA MOVING
INTO CWA THIS EVENING FROM THE SW. PCP WATER RUNNING HIGH. SFC
DEWPTS 70-73. CELLS WILL BE SLOW MOVING SO HAVE INDICATED RAIN HEAVY
AT TIMES IN THE ZONES TONIGHT. WAVE IS SLOW TO MOVE ACROSS FA AND
WILL NOT CLEAR OUR EASTERN ZONES UNTIL SATURDAY AFTN. CHC PCPN IN
OUR EASTERN ZONES THRU SATURDAY EARLY AFTN AND JUST IN THE MORNING
ELSW.

HIGH PRESSURE BUILDS IN FOR SATURDAY NIGHT AND SUNDAY. NEXT CHC PCPN
TUESDAY NIGHT/WEDNESDAY AS LOW MOVES UP THE EAST COAST.

PIT   68  79  62  80 /  90  50  10   0
HLG   66  78  62  79 /  80  50  10   0
MGW   68  81  63  81 /  80  50  10   0
ZZV   68  81  63  81 /  80  50  10   0
PHD   66  78  62  79 /  80  50  10   0
FKL   63  75  58  76 /  80  50  10   0
DUJ   63  75  58  76 /  80  50  10   0
LBE   65  78  61  78 /  80  50  10   0
BTP   63  75  58  76 /  80  50  10   0
IDI   65  78  61  78 /  80  50  10   0
ODM   63  75  58  75 /  80  50  10   0

.PBZ...
MD...NONE.
OH...NONE.
PA...NONE.
WV...NONE.

In the hours before

Local storm report, Aug 23, 1:43 PM EDT, 5 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH, PA
143 PM EDT FRI AUG 23 2002

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0510 PM    SHARPSVILLE               PA   65-70 MPH TSTM WIND GUST
08/22/02   MERCER                         MICROBURST 1MILE LONG, 1/2
                                          MILE WIDE. APPROX. 100
                                          TREES DOWN IN S. PYMATUNING
                                          TWP. ALSO DAMAGE TO
                                          ATTACHED ROOF ON
                                          APARTMENT.REPORTED BY
                                          EMERGENCY MANAGEMENT
Special weather statement, Aug 23, 3:20 PM EDT, 3 hours 25 minutes before
PAZ030-032-232000-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
320 PM EDT FRI AUG 23 2002

...STRONG THUNDERSTORM MOVING THROUGH...

A STRONG THUNDERSTORM WITH FREQUENT LIGHTNING, WIND GUSTS TO 45 MPH,
HEAVY DOWNPOURS AND SOME SMALL HAIL IS LOCATED IN THE RUFFS DALE
AREA OF WESTMORELAND COUNTY. SURROUNDING COMMUNITIES SUCH AS MT.
PLEASANT AND ALVERTON ARE IN THE PATH OF THE STORM IN ADDITION TO
EVERSON, PRITTSTOWN AND PENNSVILLE IN FAYETTE COUNTY. THE STORM WILL
MOVE THROUGH BY 4 PM.

MOTORISTS ARE ADVISED TO SLOW DOWN AS VISIBILITIES CAN BE SUDDENLY
REDUCED TO NEAR ZERO IN HEAVY DOWNPOURS.
Special weather statement, Aug 23, 6:01 PM EDT, 44 minutes before
OHZ048-232330-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
601 PM EDT FRI AUG 23 2002

...STRONG THUNDERSTORMS HEADED FOR COSHOCTON COUNTY...

A COUPLE OF STRONG THUNDERSTORMS WILL MOVE INTO COSHOCTON COUNTY
FROM THE WEST BY 6:15 PM.  THE STORMS ARE MOVING TOWARD THE EAST AT
ABOUT 30 MPH AND SHOULD AFFECT MAINLY CENTRAL AND NORTHERN PARTS OF
COSHOCTON COUNTY UNTIL AROUND 7:15 PM.

TOWNS TO BE AFFECTED BY THIS STORM INCLUDE NEWCASTLE, WALHONDING,
WARSAW, AND BLISSFIELD.

WIND GUSTS OF 50 MPH OR MORE ARE POSSIBLE, ALONG WITH HAIL, FREQUENT
LIGHTNING, AND TORRENTIAL RAIN.

WHEN THREATENING WEATHER APPROACHES, MOVE INDOORS.  STAY TUNED FOR
POSSIBLE WARNINGS.
Special weather statement, Aug 23, 6:13 PM EDT, 32 minutes before
PAZ022-232330-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
613 PM EDT FRI AUG 23 2002

...STRONG THUNDERSTORM IN SOUTHER ARMSTRONG COUNTY...

A STRONG THUNDERSTORM IS MOVING THROUGH SOUTHERN ARMSTRONG
COUNTY...TOWARD THE SOUTHEAST AT 30 MPH.  THIS STORM WILL AFFECT THE
NORTH VANDERGRIFT, APOLLO, AND SPRING CHURCH AREAS FROM 6:15 TO 6:45
PM.  WIND GUSTS TO 50 MPH ARE POSSIBLE, ALONG WITH HAIL AND
TORRENTIAL RAIN.

WHEN THREATENING WEATHER APPROACHES, MOVE INDOORS.  STAY TUNED FOR
POSSIBLE WARNINGS.
Special weather statement, Aug 23, 6:26 PM EDT, 19 minutes before
PAZ023-240000-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
626 PM EDT FRI AUG 23 2002

...STRONG THUNDERSTORMS MOVING THROUGH INDIANA COUNTY...

A STRONG THUNDERSTORM WILL MOVE INTO SOUTHWEST INDIANA COUNTY AROUND
6:40 PM.  THIS STORM WILL MOVE ACROSS THE SOUTHERN PART OF INDIANA
COUNTY...AS IT MOVES TOWARD THE SOUTHEAST A 30 MPH.

THIS STORM WILL AFFECT THE CLARKSBURG, LEWISVILLE, HOMER CITY, AND
BLACK LICK AREAS FROM 6:40 TO 7:30 PM.

WIND GUSTS TO 50 MPH ARE POSSIBLE, ALONG WITH HAIL AND TORRENTIAL
RAIN.

WHEN THREATENING WEATHER APPROACHES, MOVE INDOORS.  STAY TUNED FOR
POSSIBLE WARNINGS.

The office that day

Everything else NWS Pittsburgh, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 22, 8:00 PM EDTSevere Thunderstorm WarningPBZAllegheny60 min
Aug 22, 8:12 PM EDTSevere Thunderstorm WarningPBZWashington63 min
Aug 22, 8:59 PM EDTSevere Thunderstorm WarningPBZIndiana31 min
Aug 22, 9:27 PM EDTSevere Thunderstorm WarningPBZFayette33 min
Aug 23, 6:35 PM EDTSevere Thunderstorm WarningPBZCoshocton55 min

Nearby

Severe Thunderstorm Warnings in Pennsylvania, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.